Endocrine Abstracts (2007) 13 P71

Psychosis in a patient with acromegaly: Implications for clinical practice

R Kings, L Foo, GI Varughese, AA Tahrani & RN Clayton


University Hospital of North Staffordshire, Stoke-on-Trent, United Kingdom.


We report of a 71-year-old gentleman first diagnosed with acromegaly in 1981. He was initially treated with hypophysectomy and radiotherapy and subsequently bromocriptine therapy; requiring increments in the dose over the next ten-years (1981–1991) by which time he remained on maintenance dose of 10mgs thrice-daily. Bromocriptine was tolerated well and the patient had no side effects. Treatment was weaned off due to improvement in patient’s symptoms and growth hormone levels. Bromocriptine (5 mg thrice-daily) was recommenced in 1995 due to increase in IGF1 levels and patient’s symptoms. Interestingly a decade later (2005), his wife reported that he had been having problems with sexual dysfunction, and had started getting visual hallucinations of his wife performing various sexual acts with an intruder. He also had a disturbed sleep pattern, waking up early with these fantasies. He initially managed to convince her that this was normal between couples, until his behaviour became excessively unacceptable. At this stage, bromocriptine was stopped, which resulted in complete resolution of his symptoms.

Bromocriptine is a dopamine agonist that is used in the treatment of Parkinson’s disease (PD) and prolactinomas, and less often to treat acromegaly. Bromocriptine-related psychosis is reported mainly in patients requiring higher doses, such as used in PD, rather than lower doses which are used in patients with acromegaly. Symptoms include auditory hallucinations, delusions and mood changes. This side effect of bromocriptine could go undetectable, as patients are often embarrassed to report it.

Endocrinologists should have a high index of suspicion and be aware of psychosis as a side effect of bromocriptine in such circumstances. These situations are encountered infrequently and should be specifically enquired for, as patients/carers may not reveal this spontaneously. Indeed, patient/carers should be fore-warned about bromocriptine related psychosis prior to commencing treatment, as it is less commonly perceived in routine clinical practice.

Article tools

My recent searches

No recent searches.